Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 124, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 14, 2017, 10:35 PM CDT for Butler County, Sedgwick County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2017, 10:35 PM CDT (03:35 UTC)
- Expired
- Jun 14, 2017, 11:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Butler County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 18 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 10:40 PM CDT | HAIL 1 | Oaklawn, KS | QUARTER SIZED HAIL AT 47TH STREET SOUTH AND CLIFTON. THERE IS ALSO MINOR STREET FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3093 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.8
The text
As transmitted.
814
WUUS53 KICT 150335
SVRICT
KSC015-173-150430-
/O.NEW.KICT.SV.W.0124.170615T0335Z-170615T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1035 PM CDT WED JUN 14 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Sedgwick County in south central Kansas...
Southwestern Butler County in south central Kansas...
* Until 1130 PM CDT
* At 1035 PM CDT, a severe thunderstorm was located over South
Wichita, or over Haysville, and is nearly stationary.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wichita, Derby, Andover, Haysville, Mulvane, Rose Hill, Mcconnell
Air Force Base, South Wichita and Oaklawn.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 4.
Interstate 35 between Mile Markers 34 and 48, and between Mile
Markers 51 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3748 9740 3763 9742 3770 9711 3748 9710
TIME...MOT...LOC 0335Z 244DEG 2KT 3759 9731
HAIL...1.25IN
WIND...60MPH
$$
KETCHAM2 follow-up statements
577
WWUS53 KICT 150348
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1048 PM CDT WED JUN 14 2017
KSC015-173-150430-
/O.CON.KICT.SV.W.0124.000000T0000Z-170615T0430Z/
Sedgwick KS-Butler KS-
1048 PM CDT WED JUN 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN SEDGWICK AND SOUTHWESTERN BUTLER COUNTIES...
At 1048 PM CDT, a severe thunderstorm was located over South Wichita,
or near Haysville, and is nearly stationary.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wichita, Derby, Andover, Haysville, Mulvane, Rose Hill, Mcconnell Air
Force Base, South Wichita and Oaklawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3748 9740 3763 9742 3770 9711 3748 9710
TIME...MOT...LOC 0348Z 244DEG 2KT 3759 9730
HAIL...1.25IN
WIND...60MPH
$$
KETCHAM055
WWUS53 KICT 150413
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1113 PM CDT WED JUN 14 2017
KSC015-173-150430-
/O.CON.KICT.SV.W.0124.000000T0000Z-170615T0430Z/
Sedgwick KS-Butler KS-
1113 PM CDT WED JUN 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN SEDGWICK AND SOUTHWESTERN BUTLER COUNTIES...
At 1113 PM CDT, a severe thunderstorm was located over South Wichita,
or over Haysville, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wichita, Derby, Andover, Haysville, Mulvane, Rose Hill, Mcconnell Air
Force Base, South Wichita and Oaklawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3748 9740 3763 9742 3770 9711 3748 9710
TIME...MOT...LOC 0413Z 329DEG 1KT 3758 9730
HAIL...1.00IN
WIND...60MPH
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:31 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, Jun 14, 6:31 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Wichita KS 631 PM CDT Wed Jun 14 2017 .SHORT TERM...(This evening through Saturday night) Issued at 249 PM CDT Wed Jun 14 2017 Clusters of strong-severe storms should develop this afternoon/evening near a remnant outflow boundary near/south of the I-70 corridor, from northeast Kansas into central Missouri, in an uncapped, strongly unstable airmass. Other, more isolated storms or perhaps small clusters are expected to develop along a weakened cold front in the Flint Hills and south-central Kansas, perhaps aided by a weak 700 mb thermal trough moving eastward over Kansas. Relatively higher probabilities for storms in the forecast area will exist in far southeast Kansas through tonight, given some southward propagation/development of any clusters in western Missouri and far eastern Kansas. The front is progged to lift northward into northern Kansas by midday Thursday, with a possible triple point in northwest Kansas. Rich, Gulf moisture will characterize the warm sector with extreme diurnal instability (MLCAPES 3500-5500 j/kg), and west-northwest flow aloft providing very favorable directional shear for organized severe storms. The models have shown a fairly consistent signal for moisture convergence on the nose of a 35-40 knot 850 mb jet, along with 700 mb warm air advection in the vicinity of the front/triple point during the afternoon/evening hours with weakening convective inhibition. A few supercell-type storms may initiate near the referenced triple point/front early to mid afternoon. The initial storms would be capable of isolated large to potentially very large hail occurrences, with a likely transition into a severe MCS cluster, with a southeastward propagation along the 700 mb baroclinic zone in the northwest flow aloft. Large downdraft CAPE will favor cold pool development and potential acceleration of this MCS cluster during the pm/eve hours, with the main threat becoming damaging winds- with a few reports of high-end wind damage plausible. Consensus of short range guidance would place highest storm chances from central and south-central Kansas into the Flint Hills, although an adjustment in the exact path is certainly possible in later model runs given the mesoscale characteristics. Peak heat indices of 100-104 degrees are indicated during the afternoon across much of the area. Not much change is expected in the pattern Friday into the daytime hours Saturday, with above normal temperatures and peak heat indices of 100-104. A more substantial cold front is still progged to move southward through Kansas Saturday night resulting in a chance of thunderstorms, with higher probabilities slated in the east. .LONG TERM...(Sunday through Wednesday) Issued at 249 PM CDT Wed Jun 14 2017 Cooler/drier air is progged to infiltrate the region behind the front Sunday into Monday. For Tuesday-Wednesday, mean upper level troughing is progged to continue across the Great Lakes/Ohio Valley, with an upper high over the southwestern states. Weak- moderate west-northwesterly flow aloft will be in place across the central Plains, with warming temperatures and returning Gulf moisture. Chances for storms could return by mid week, along with temperatures warming slightly above normal. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 628 PM CDT Wed Jun 14 2017 A few storms will be possible mainly along and east of the Kansas turnpike into the late evening hours. Otherwise light winds will be in store overnight with light southeast winds during the day on Thursday. Thunderstorms could develop over western Kansas early Thursday afternoon and spread eastward into central Kansas. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 71 97 70 96 / 20 40 50 10 Hutchinson 68 97 69 96 / 10 50 40 10 Newton 70 96 69 94 / 20 40 50 10 ElDorado 71 94 69 92 / 30 30 60 10 Winfield-KWLD 72 96 71 95 / 30 20 50 10 Russell 65 96 66 96 / 0 50 20 20 Great Bend 65 97 67 97 / 0 50 10 10 Salina 68 97 69 97 / 10 40 40 20 McPherson 68 96 68 96 / 10 50 40 10 Coffeyville 72 93 71 92 / 40 20 50 10 Chanute 71 93 71 91 / 40 20 50 20 Iola 70 93 71 91 / 40 20 40 20 Parsons-KPPF 72 93 71 92 / 40 20 50 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...JMC LONG TERM...JMC AVIATION...CDJ
Hazardous weather outlook, Jun 14, 6:34 PM CDT, 4 hours 1 minute before
Hazardous Weather Outlook National Weather Service Wichita KS 634 PM CDT Wed Jun 14 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152345- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 634 PM CDT Wed Jun 14 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few strong to severe storms will be possible into the late evening hours, along and southeast of the Kansas Turnpike. The main threats from any storms that develop, will be hail up to quarter size and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few severe storms are expected to develop over north central Kansas Thursday afternoon, with the storms possibly merging into a southeastward-moving severe storm cluster during the late afternoon and evening hours. The initial storms will be capable of isolated occurrences of large to very large hail, with a transition to damaging winds as the storms merge into a cluster or two. Storm chances will remain in the forecast for Friday night through Saturday night with at least some strong storms possible. Heat index values of 100 to 104 degrees are expected for Thursday through Saturday area wide, during the afternoon hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jun 14, 9:09 PM CDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Wichita KS 909 PM CDT WED JUN 14 2017 KSZ069-093-150315- Butler KS-Cowley KS- 909 PM CDT WED JUN 14 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Butler County in south central Kansas... Northeastern Cowley County in south central Kansas... * Until 1015 PM CDT * At 906 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles east of Douglass...moving east at 45 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Douglass, Atlanta, Latham and Rock. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3741 9704 3757 9702 3760 9652 3731 9652 TIME...MOT...LOC 0209Z 276DEG 40KT 3749 9691 KETCHAM
Local storm report, Jun 14, 9:54 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
954 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM HAIL 3 NNW ROSE HILL 37.61N 97.15W
06/14/2017 E1.00 INCH BUTLER KS FIRE DEPT/RESCUE
&&
VJPLocal storm report, Jun 14, 10:04 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1004 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM HAIL DERBY 37.55N 97.26W
06/14/2017 E0.88 INCH SEDGWICK KS BROADCAST MEDIA
KFDI RADIO REPORTING NICKEL SIZED HAIL NEAR 63RD STREET
SOUTH AND ROCK ROAD.
&&
VJPLocal storm report, Jun 14, 10:25 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1025 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM HAIL DERBY 37.55N 97.26W
06/14/2017 E1.00 INCH SEDGWICK KS AMATEUR RADIO
QUARTER SIZED HAIL REPORTED AT 63RD STREET SOUTH AND ROCK
ROAD.
&&
VJPLocal storm report, Jun 14, 10:27 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1027 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM HAIL DERBY 37.55N 97.26W
06/14/2017 M1.25 INCH SEDGWICK KS PUBLIC
PUBLIC REPORT VIA TWITTER OF HALF DOLLAR SIZED HAIL.
&&
VJPLocal storm report, Jun 14, 10:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1030 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL ROSE HILL 37.57N 97.13W
06/14/2017 E1.00 INCH BUTLER KS EMERGENCY MNGR
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:39 PM CDT | Special Weather Statement | ICT | Butler | 66 min |
| Jun 14, 8:00 PM CDT | Special Weather Statement | ICT | Butler | 60 min |
| Jun 14, 8:43 PM CDT | Special Weather Statement | ICT | Butler | 62 min |
| Jun 14, 9:09 PM CDT | Special Weather Statement | ICT | Cowley | 66 min |
| Jun 14, 9:38 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 67 min |
| Jun 14, 10:23 PM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 6 hr |
| Jun 14, 11:26 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 36 min |
| Jun 14, 11:33 PM CDT | Flash Flood Warning | ICT | Butler, Sedgwick | 6 hr |
| Jun 15, 1:23 AM CDT | Special Weather Statement | ICT | Neosho | 22 min |
| Jun 15, 1:37 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 53 min |
| Jun 15, 2:19 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 39 min |
| Jun 15, 2:31 PM CDT | Special Weather Statement | ICT | Russell | 59 min |
| Jun 15, 3:29 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 61 min |
| Jun 15, 3:33 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 57 min |
| Jun 15, 4:15 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, McPherson, Marion, Rice, Saline | 75 min |
| Jun 15, 4:26 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 64 min |
| Jun 15, 4:58 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 62 min |
| Jun 15, 5:23 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Saline | 52 min |
| Jun 15, 5:34 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 56 min |
| Jun 15, 5:53 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 67 min |
| Jun 15, 6:02 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Rice | 73 min |
| Jun 15, 6:14 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 46 min |
| Jun 15, 6:20 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 55 min |
| Jun 15, 6:39 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Kingman, Reno, Sedgwick | 81 min |
| Jun 15, 6:47 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Marion | 73 min |
| Jun 15, 6:53 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.